Medical community changes with Heparin shortage - WALB.com, Albany News, Weather, Sports

Medical community changes with Heparin shortage

Posted: Updated:

February 13, 2008

Tifton -- The production of a popular blood thinning drug has stopped following the deaths of four people in the United States.   Multi-doses of heparin produced by Baxter have been recalled.  

In addition to the four deaths, there are reports of 350 severe allergic reactions. This recall may pose to be a major problem in hospitals across the nation because Baxter produced 50 per cent of heparin used in the country.  

"Fortunately in the United States we have some other alternatives," says Tift Regional Cardiologist Dr. Michael Fenster.  "For us in the field of interverntional cardiology when we use a blood thinnerform of a direct antithrombin called Bivalirudin, or Angiomax. And this has not been associated with any of the allergic reactions."  

Allergic reactions to Heparin included a rapid drop in blood pressure, burning sensations, throat swelling and shortness of breath.

Feedback: news@walb.com?subject=Heparin-Dee

 

Powered by WorldNow